Alert archive / Hawaii / High Surf Warnings in 2019
High Surf Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Aug 3, 2019, 3:36 PM HST for Kalawao County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2019, 3:36 PM HST (01:36 UTC)
- Expired
- Aug 5, 2019, 3:38 AM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
401 WHHW40 PHFO 040136 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 336 PM HST Sat Aug 3 2019 ...ELEVATED SURF FROM TROPICAL STORM FLOSSIE... .Swells from Tropical Storm Flossie will cause surf to increase along east facing shores tonight through Sunday night. HIZ017-020-024-025-041445- /O.NEW.PHFO.SU.W.0013.190804T0136Z-190805T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 336 PM HST Sat Aug 3 2019 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Monday. * SURF...Rising to 8 to 12 feet tonight and 10 to 15 feet Sunday. * TIMING...Tonight through Sunday night. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ002-008-009-012-041445- /O.NEW.PHFO.SU.Y.0037.190804T0136Z-190805T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 336 PM HST Sat Aug 3 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 AM HST Monday. * SURF...Rising to 6 to 10 feet tonight and 8 to 12 feet Sunday * TIMING...Tonight through Sunday night. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Burke
3 follow-up statements
720 WHHW40 PHFO 041309 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 309 AM HST Sun Aug 4 2019 ...ELEVATED SURF FROM TROPICAL STORM FLOSSIE... .Swells from Tropical Storm Flossie will cause surf to build along east facing shores today, with elevated surf lingering through Monday. HIZ017-020-024-025-050400- /O.CON.PHFO.SU.W.0013.000000T0000Z-190805T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 309 AM HST Sun Aug 4 2019 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...10 to 15 feet along east facing shores of Maui and the Big Island. * TIMING...Through tonight. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$ HIZ002-008-009-012-050400- /O.CON.PHFO.SU.Y.0037.000000T0000Z-190805T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 309 AM HST Sun Aug 4 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * SURF...5 to 8 feet this morning, building to 8 to 12 feet this afternoon through tonight along east facing shores of Kauai, Oahu, and Molokai. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
379 WHHW40 PHFO 050107 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 307 PM HST Sun Aug 4 2019 ...SURF ALONG EAST FACING SHORES FROM TROPICAL CYCLONE FLOSSIE... .Swells from Tropical Cyclone Flossie will produce hazardous surf through Monday. HIZ017-020-024-025-051415- /O.CON.PHFO.SU.W.0013.000000T0000Z-190805T1600Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 307 PM HST Sun Aug 4 2019 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM MONDAY... * SURF...10 to 15 feet along east facing shores of the Big Island and Maui. * TIMING...Through tonight. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong currents. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf and dangerous currents make entering the water very hazardous. Anyone entering the water could face death. && $$ HIZ002-008-009-012-051415- /O.CON.PHFO.SU.Y.0037.000000T0000Z-190805T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 307 PM HST Sun Aug 4 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM MONDAY FOR EAST FACING SHORES OF MOLOKAI OAHU AND KAUAI... * SURF...8 to 12 feet along east facing shores. * TIMING...Through tonight. * IMPACTS...Moderate...Expect strong breaking waves, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ Donaldson
811 WHHW40 PHFO 051338 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 338 AM HST Mon Aug 5 2019 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Advisory-level surf will continue along east facing shores today as an easterly swell from Tropical Cyclone Flossie moves through the Hawaiian waters. HIZ017-020-024-025-060245- /O.CAN.PHFO.SU.W.0013.000000T0000Z-190805T1600Z/ /O.EXB.PHFO.SU.Y.0037.000000T0000Z-190806T0400Z/ Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 338 AM HST Mon Aug 5 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening. The High Surf Warning has been cancelled. * SURF...8 to 12 feet along east facing shores of the Big Island and Maui. * TIMING...Through this afternoon. * IMPACTS...Moderate...Expect strong breaking waves, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ HIZ002-008-009-012-060245- /O.EXT.PHFO.SU.Y.0037.000000T0000Z-190806T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- 338 AM HST Mon Aug 5 2019 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...6 to 9 feet along east facing shores of Kauai, Oahu and Molokai. * TIMING...Through this afternoon. * IMPACTS...Moderate...Expect strong breaking waves, and strong currents making swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials and exercise caution. && $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Aug 3, 10:10 AM HST, 5 hours 26 minutes earlier.
Area forecast discussion, Aug 3, 10:10 AM HST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1010 AM HST Sat Aug 3 2019 .SYNOPSIS... Trade wind weather will prevail across the islands today through early part of Sunday as high pressure ridge stays far northeast of the islands. Passing low clouds and showers will affect mainly windward and mountain areas. Tropical Cyclone Flossie will approach the islands from the east late Sunday and could bring unsettled weather to the area. && .DISCUSSION... Fresh trade winds are is present across the islands this morning driven by the pressure different between high far to the northeast and Tropical Storm Erick to the southwest of Hawaii. Erick is moving away to the northwest and continues to weaken. An upper low is located about 700 miles northwest of the state embedded in a broader trough with a 40 mph jet (at 35 kft) running southwest to northeast over the islands along the base of the trough. This will produce passing cirrus clouds over the islands from the Erick's thunderstorm tops. 12Z soundings from early this morning show a stabilizing midlevel inversion set up with precipitable water (PW) at little bit above average at around 1.78 inches (though some of this is concentrated in some of the passing high clouds). Normal for August is 1.4 to 1.5 inches. At the lower levels, scattered clouds and light showers are impacting the windward Big Island with the rest of the state mostly dry. For the rest of today through Sunday, expect the gradual weakening of the trade wind speeds as Erick tracks away. Low clouds and showers will continue the current trend across most areas, though would not be surprised if brief moderate showers pop up along the Kona coast on the Big Island this afternoon due to the sea breeze. By late Sunday, the weather focus will shift to Tropical Storm Flossie which is currently about 750 miles east of the Big Island. The latest Central Pacific Hurricane Center advisory shows the center of Flossie passing within 300 miles northeast the Big Island on Monday, then about the same distance away from Maui County and Oahu Monday night and Tuesday as either a Tropical Storm or Tropical Depression. Remember that impacts can be felt well outside of the center of the storm and if the eventual track were to be along the southern end of the error cone, the impacts to the any of the aforementioned islands/counties would be greater. At a minimum, we should begin to see an increase in rain associated with Flossie beginning on Sunday night for windward Maui and Big Island spreading westward on Monday. Wind impacts to Hawaii are less certain and will depend on the track. No tropical watches or warnings are in effect at this time. Please visit the Central Pacific Hurricane Center's website hurricanes.gov/cphc to find the latest forecast for Flossie (as well as Erick). Flossie is expected to lift northward Tuesday night and Wednesday moving away from the Hawaiian Islands, temporarily cutting off the trade winds over the smaller islands resulting in muggy conditions. The Big Island will still maintain somewhat breezy southeast winds as a ridge axis will be positioned right over them. Weak high pressure will fill in northeast of the islands in the wake of Flossie and bring a return to the trade winds during the second half of the week. && .AVIATION... Moderate easterly trade winds, weaker than 24-hours ago, will persist through the period. This will allow for scattered showers to develop along the windward and mauka areas with isolated showers expected elsewhere. Brief MVFR conditions may occur along the mountain slopes due to mountain obscuration from low clouds and showers. Scattered mid and upper level clouds, originating from TS Erick southwest of the State, will continue to push north and eastward over the islands through this evening. AIRMET Sierra remain in effect for areas south thru west of mountain ranges below 7000 feet due to tempo moderate turbulence. && .MARINE... A Small Craft Advisory is posted for most Hawaiian Coastal Waters due to strong trade winds blowing across the area. Winds are expected to diminish later today and tonight as the pressure gradient relaxes. Winds and seas are then expected to remain below Small Craft Advisory levels through Wednesday. Swells from Tropical Storm Flossie will begin to arrive today. Along east facing shores of the Big Island, advisory level surf will occur with low end warning level surf possible during the peak of the swell on Sunday. East facing shores of the other islands will likely reach advisory levels Sunday and Monday. Surf heights will gradually lower early next week. There will also be a series of small southerly swells through the weekend and on through most of next week with surf heights remaining below advisory levels. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST this evening for Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel- Maui County Windward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION...Foster AVIATION...Thomas MARINE...Burke
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 3:36 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 72 hr |
| Aug 4, 4:27 AM HST | Small Craft Advisory | HFO | 47 hr | |
| Aug 4, 12:26 PM HST | Flash Flood Warning | HFO | Kauai | 88 min |
Nearby
High Surf Warnings in Hawaii, 2019Every high surf warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.